Acetaminophen Use Caused Man’s Liver Failure, Death


A man’s paracetamol use led to acute liver failure and his death. Paracetamol is commonly known as acetaminophen, a painkiller and fever reducer also sold under the brand, Tylenol.

Because of broad familiarity with acetaminophen, many people are not aware that acetaminophen, in its many forms, carries risk for significant health affects, including serious liver damage.

In this case, a 25-year-old man suffered from toxic liver injury and died, said Kilkenny People. Although the mad did have a history of alcohol abuse, examination following his death revealed that his paracetamol use led to his acute liver failure. The Coroner’s Court report also indicated that he took paracetamol (acetaminophen) in a normal manner, that his heart and muscles were normal, that he did not suffer bone or soft tissue injuries, and that paracetamol was present in his blood. The man’s liver was pale and individual liver cells were dead, said Kilkenny People.

Many patients may not know that the prescription painkiller they’re taking contains acetaminophen and, often, they are not warned to avoid other acetaminophen-containing products. According to a previous article published in the Los Angeles Times, acetaminophen single overdoses resulted in more than 40,000 calls to poison control centers in 2009; such overdoses are among the leading causes of acute liver failure.

The symptoms of an acetaminophen overdose may take up to 12 hours to manifest, and may include abdominal pain, appetite loss, diarrhea, nausea, upset stomach; irritability; jaundice; sweating; convulsions; and coma. Without immediate treatment, a large acetaminophen overdose can lead to liver failure, even death.

Taking even a little too much acetaminophen over a few days can lead to fatal overdosing or so-called “staggered overdoses,” which occur when the daily recommended dose is repeatedly exceeded in small amounts. This type of overdose differs from a single overdose in which a person takes too many pills at one time. In fact, staggered acetaminophen overdoses are deadlier than single overdoses, even though smaller amounts of the medication are taken in overdoses that are spread over time. Of concern is that staggered overdoses might not be readily obvious to physicians and those suffering from staggered overdosing may test with blood levels of the drug in amounts smaller than what would point to an overdose, even if the liver is significantly damaged.

The U.S. Food & Drug Administration (FDA) has said that more than 600 over-the-counter and prescription medicines contain acetaminophen. Some medicines combine acetaminophen with other active ingredients to treat pain, symptoms of colds, flu, allergy, and sleeplessness. To find out if an over-the-counter medicine contains acetaminophen, consumers should look for ”acetaminophen” on the Drug Facts label. If a prescription medicine contains acetaminophen, the label may not spell out the entire word or may contain the abbreviation “APAP.”

Acetaminophen products were the leading cause of acute liver failure in the United States from 1998 to 2003. Of these, 38 percent were linked with accidental overdose. The FDA warned that drugs containing acetaminophen may cause severe liver damage; it limited acetaminophen amounts in any medication; and it mandated that its most serious warning, the black box, be applied to the packaging of acetaminophen-containing drugs. The agency also directed makers of these OTC medications to include new label warnings about the potential for liver injury, ultimately mandating drug makers ensure that the drugs’ active ingredients be prominently displayed on the products’ packages and bottles.

Acetaminophen liver damage can occur just four days after taking the drug and 44 percent of people who take a form of acetaminophen test with signs of liver enzyme abnormalities.

This entry was posted in Acetaminophen / Tylenol, Legal News, Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.